Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 105, NWS Midland/Odessa, TX

May 31, 2005Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2005, 9:23 PM CDT for Mitchell County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2005, 9:23 PM CDT (02:23 UTC)
Expired
May 31, 2005, 9:58 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:54 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 31, 7:54 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT TUE MAY 31 2005

.UPDATE...
DRYLINE HAS MOVED E OF KMAF BUT STILL W OF BIG SPRING. MSAS DATA
INDICATES SFC MSTR CONVERGENCE AXIS ALONG DRYLINE WHERE 1ST SEVERE
STORM HAS INITIATED. SFC BASED INSTABILITY PER KBPG OBSERVATION AND
00Z KMAF SOUNDING REVEAL CAPES AROUND 3000 J/KG E OF DRYLINE AND
RUC40 SHOWS 45KT 0-6KM BULK SHEAR. LARGE COMPLEX PLOWING S THRU THE
S PLAINS ATTM AS STRONG OUTFLOW/COLD FRONT STARTS TO PUSH OUT ON WRN
END WITH STRONG UPPER LEVEL DIVERGENCE. STORMS MOVING INTO THE LBB
AREA MOVING SSE AND COMPLEX WILL HAVE GOOD CHANCE TO RAKE NE CWFA
WITH LEADING EDGE ARRIVING AROUND 03Z. THIS COMPLEX HAS HISTORY OF
NUMEROUS SEVERE WX REPORTS. A TORNADO WATCH IS IN EFFECT FOR THE NE
AND CENTRAL CWFA UNTIL 2 AM. PRODUCTS HAVE BEEN UPDATED AND ISSUED.
OPTED TO REMOVE SEVERE WORDING W AND FAR S.

&&

.PREV DISCUSSION... /ISSUED 157 PM CDT TUE MAY 31 2005/

SHORT TERM...
WEAK UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE CWA THIS
AFTERNOON WITH A STRONGER SHORTWAVE OFF THE CA COAST.  AT THE
SURFACE A DRYLINE WILL BECOME ACTIVE THIS AFTERNOON AND MOVE TO THE
CENTRAL SECTIONS OF THE CWA BY THIS EVENING.  BY MIDNIGHT A COLD
FRONT WILL MOVE THROUGH THE PERMIAN BASIN AND WILL BE LOCATED
AGAINST THE HIGHER TERRAIN.

SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ALONG AND EAST OF
THE DRYLINE THIS AFTERNOON AS INSTABILITY INCREASES WITH THE UPPER
LEVEL SYSTEM.  700-500 MB LAPSE RATES OF 7.5 C/KM...BULK SHEAR
VECTORS OF AROUND 40 KTS AND CAPES IN THE NEIGHBORHOOD OF 1500J/KG
SUGGEST THAT SOME OF THE STORMS WILL BE SEVERE OVER THE PERMIAN
BASIN AND THE WESTERN LOW ROLLING PLAINS. THE MAIN THREATS WITH
THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER
ISOLATED TORNADOES WILL BE POSSIBLE.

WITH MOST OF THE DYNAMICS EXPECTED TO BE NORTH OF THE CWA...STRONG
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF TEXAS
AND EAST CENTRAL NEW MEXICO.  THESE STORMS WILL LIKELY COALESCE INTO
AN MCS THAT WILL WILL MOVE ACROSS THE NORTHEAST CWA DURING THE EARLY
MORNING HOURS.  WILL RAISE POPS OVER THE NORTHEASTERN CORNER OF THE
CWA AFTER MIDNIGHT TO ACCOUNT FOR THE MCS MOVING THROUGH THAT AREA.

TEMPERATURES WILL NOT CHANGE MUCH FROM LAST NIGHT.  READINGS WILL BE
IN THE 60S OVER MOST AREAS OF THE CWA WITH SOME 50 DEGREE READINGS
IN THE HIGHER ELEVATIONS OF THE SW CWA.

LONG TERM...
NW MID LEVEL FLOW WILL REMAIN IN PLACE ACRS AREA WED WITH MID LEVEL
RIDGE AXIS ACRS NRN MEXICO INTO SWRN STATES. EXPECT ATMOSPHERE IN THE
NE WILL BE WORKED OVER EARLY THUR IN WAKE OF LARGE MCS. LACK OF
SIGNIFICANT LOW LEVEL CONVERGENCE AND AFTERNOON SHRTWV TROF IS
EXPECTED TO DIMINISH PRECIP CHANCES WED PM...SAVE SMALL AREA ACRS
LOWER TRANS PECOS WHERE CONVERGENCE ALONG MARFA FRONT...
OROGRAPHICS...AND STRONG SFC HEATING ENUF TO INITIATE ISOLD TSTMS.
PATTERN UNDERGOES AMPLIFICATION INTO THUR AS SPIN OFF OF SRN STREAM
SPLIT MOVES E INTO NRN MEXICO BY LATE THUR PM. UPPER DIVERGENCE WILL
INCREASE ACRS TRANS PECOS AS NOSE OF 70KT 3H JET NEARS RIO GRANDE BY
00Z/FRI. LOW LEVEL FLOW WILL BACK ACRS SAID AREA PUSHING/HOLDING MSTR
IN/NEAR MTNS. GFS/NAM HAVE COME INTO BETTER AGREEMENT IN REGARD TO
TIMING SUGGESTING BEST POPS EARLY EVENING INTO EARLY MORNING. 7H-5H
LR/S AROUND 8 C/KM...LARGE SCALE LIFT WILL...AND STRONG UPPER LEVEL
DIVERGENCE WILL BE MORE THAN SUFFICIENT FOR TSTMS TO DEVELOP. AS SUCH
ENVISION A LARGE COMPLEX MOVING E THRU THE TRANS PECOS REGION AND
PROBABLY GETTING STRONGER AS IT MOVES E INTO BETTER MSTR WHERE PW/S
INCREASE TO OVER AN INCH. RISES/FLOODING ALONG RIO GRANDE AND IT/S
TRIBUTARIES A CONCERN. SW LOW LEVEL FLOW ACRS SE NM WILL HELP TO KEEP
MSTR E OF SE NM AND WILL DOWNPLAY POPS N-NW OF KMAF. BROAD SW MID
LEVEL DEVELOPS FRI-TUE WITH PASSING MINOR SHRTWV TROF/S FAVORED AND
DIURNALLY DRIVEN DRYLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99
Hazardous weather outlook, May 31, 1:48 PM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE MAY 31 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011848-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
148 PM CDT TUE MAY 31 2005 (1248 PM MDT TUE MAY 31 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING OVER THE OUTLOOK AREA AS AN
UPPER LEVEL STORM SYSTEM MOVES ACROSS THE REGION.  SOME OF THE
THUNDERSTORMS WILL BE SEVERE OVER THE PERMIAN BASIN AND THE EXTREME
EASTERN SECTIONS OF SOUTHEAST NEW MEXICO.  THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS... HOWEVER ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS.  FREQUENT CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAIN WILL ALSO OCCUR WITH THE THUNDERSTORMS.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER
THE HIGH PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO.  THIS COMPLEX
WILL MOVE SOUTHEAST OVER THE EASTERN SECTIONS OF THE PERMIAN BASIN
AND THE WESTERN LOW ROLLING PLAINS.  SOME OF THE THUNDERSTORMS IN
THE COMPLEX MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE THE
REST OF THE WEEK.  THE BEST CHANCE WILL BE THURSDAY NIGHT INTO
FRIDAY.  SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN ARE THE PRIMARY
CONCERNS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH THE EVENING. LOCAL OFFICIALS
ACROSS THE AREA SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION
AND BE PREPARED TO TAKE QUICK ACTION SHOULD SEVERE WEATHER APPROACH
THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 7:08 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT TUE MAY 31 2005

TXZ052-010045-
HOWARD TX-
708 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN HOWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER COAHOMA AND INTERSTATE 20
AT 708 PM CDT...MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND HAS THE POTENTIAL TO BECOME SEVERE.
HAIL AND WINDS GUSTS OVER 50 MPH ARE POSSIBLE.

PEOPLE IN EASTERN HOWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:41 PM CDTSevere Thunderstorm WarningMAFMitchell64 min
May 31, 8:33 PM CDTTornado WarningMAFMitchell57 min
May 31, 9:33 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry57 min
May 31, 10:25 PM CDTSevere Thunderstorm WarningMAFMitchell51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.